Texas, 2007

Hail and Damaging Wind in Texas, May 9, 2007

May 9, 2007 · NWS SHV · 2 events in 2 counties and zones

Strong to severe thunderstorms developed once again across the four state region during the afternoon and evening hours of May 9th. The storms developed because of a very unstable airmass and lift provided by discrete outflow boundaries left over from the previous days convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed once again across the four state region during the afternoon and evening hours of May 9th. The storms developed because of a very unstable airmass and lift provided by discrete outflow boundaries left over from the previous days convection. Strong and damaging wind gusts...and large hail were observed across portions of southeast Oklahoma...northeast Texas...southwest Arkansas and northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 10:06 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 9, 10:06 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 AM CDT WED MAY 9 2007

.DISCUSSION...
CURRENT FORECAST LOOKS TO ON TRACK FOR THE MOST PART. VISIBLE
SATELLITE SHOWING LAST NIGHTS BOUNDARIES IN TACT OVER EAST TEXAS.
LIGHT WINDS ALOFT ON SHV SOUNDING...PALESTINE PROFILER SHOWING
MID LEVEL NORTH TO SOUTH FLOW. WINNFIELD PROFILER SHOWING STILL
MID LEVEL EAST TO WEST. EXPECT SCATTERED CONVECTION OVER LA/AR TO
DRIFT WEST...AND ANYTHING DEVELOPING OVER TEXAS TO GET MORE OF A
PUSH TO THE EAST OR NE. QUESTION IS WHICH INITIALIZATION AREA CAN
GAIN A FOOT BY MID AFTERNOON FOR MORE ORGANIZED MOVEMENT OF ANY
THAT MAY BECOME SEVERE. FZL LEVEL IS HIGHER...MAYBE A FEW LESS
HAIL EVENTS TODAY.

&&

.AVIATION...
CEILINGS AND VSBYS ARE IN THE VFR CATEGORY AT ALL SITES THIS
MORNING. EXPECT CONVECTION TO DEVELOP THIS AFTERNOON CONSIDERING THE
AVAILABLE MOISTURE AND AFTN HEATING. WITH NO REAL DEFINITIVE
BOUNDARIES TO FOCUS TSTMS THIS AFTN WILL MAINTAIN THINKING IN
CURRENT TAFS OF USING CB OR VCNTY. FOG WILL LIKELY DEVELOP TONIGHT
AT ANY TAF SITES THAT RECEIVE RAINFALL THIS AFTN AND EVENING. / 02/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  87  67  85  66 /  40  20  40  30
MLU  86  66  85  65 /  40  20  50  30
DEQ  84  64  83  63 /  40  20  50  30
TXK  85  65  84  65 /  40  20  50  30
ELD  87  64  85  64 /  40  20  50  30
TYR  85  67  83  64 /  40  20  40  30
GGG  86  66  85  64 /  40  20  40  30
LFK  88  66  87  65 /  30  20  40  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/02
Hazardous weather outlook, May 9, 11:00 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 9 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS
PORTIONS OF THE FOUR STATE AREA WITH A VERY UNSTABLE ATMOSPHERE
EXPECTED THIS AFTERNOON AND THIS EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED THIS
AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA DURING THURSDAY
AND PERHAPS TAKE INTO FRIDAY AS WELL DEPENDING ON ITS SPEED. WE WILL
SEE SCATTERED SHOWERS AND THUNDERSTORMS LIKELY DEVELOP ON BOTH DAYS
WITH THE AID OF DAYTIME HEATING DURING THE AFTERNOON AND EVENING
HOURS. THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE ENTIRE REGION DURING THURSDAY...AND PERHAPS FRIDAY TOO DEPENDING
ON THE POSITION AND SPEED OF THIS UPPER LEVEL FEATURE.  THE COMPUTER
MODELS TAKE TO SYSTEM ALONG THE I-10 CORRIDOR DURING THIS TIME FRAME.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION
IN THE FOUR STATE AREA.

.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

24

In the hours before

Local storm report, May 9, 7:37 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 AM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             SHREVEPORT              32.47N 93.80W
05/08/2007  E1.00 INCH       CADDO              LA   PUBLIC

            HAIL LASTED ABOUT 3 MINS AT YOUREE DR. AND BERT KOUNS

&&

12
Local storm report, May 9, 7:39 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SHREVEPORT LA
839 AM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     7 SE HOMER              32.72N 92.97W
05/08/2007                   CLAIBORNE          LA   LAW ENFORCEMENT

            MANY TREES DOWN, ROOF BLOWN OFF IN THE AYCOCK COMMUNITY
            NEAR INTERSECTION OF HWY 146 AND MARSALIS RD. REPORTS
            FROM LAW ENFORCEMENT AND LOCAL MEDIA.

0345 PM     HAIL             ATLANTA                 33.12N 94.16W
05/08/2007  E0.75 INCH       CASS               TX   PUBLIC

            PENNY SIZE HAIL REPORTED ALONG HWY 59 NEAR TOWN.

0508 PM     HAIL             SHREVEPORT              32.47N 93.80W
05/08/2007  E1.00 INCH       CADDO              LA   PUBLIC

            HAIL LASTED ABOUT 3 MINS AT YOUREE DR. AND BERT KOUNS

0509 PM     HAIL             SHREVEPORT              32.47N 93.80W
05/08/2007  E1.75 INCH       CADDO              LA   PUBLIC

            MULTIPLE REPORTS OF GOLF BALL SIZED HAIL NEAR THE
            INTERSECTION OF YOUREE DR. AND EAST 70TH STREET.

0530 PM     HAIL             SHREVEPORT              32.47N 93.80W
05/08/2007  E0.75 INCH       CADDO              LA   PUBLIC

            PENNY SIZE HAIL REPORTED AT I-20 AT MONKHOUSE DRIVE.

0550 PM     HAIL             DE KALB                 33.51N 94.62W
05/08/2007  E0.75 INCH       BOWIE              TX   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED IN TOWN.

0827 PM     HAIL             LUFKIN                  31.33N 94.73W
05/08/2007  E0.75 INCH       ANGELINA           TX   TRAINED SPOTTER

            HAIL LASTED 2 MINUTES ON THE SOUTH SIDE OF LUFKIN

&&

12

The radar

The Shreveport radar (KSHV), 134 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Titus

When
May 9, 1:15 PM CST
Where
Titus County, 1 mi N of Mt Pleasant
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.184, -94.980

Hail reported just north of town.

Thunderstorm Wind, Upshur

When
May 9, 1:30 PM CST
Where
Upshur County, Gilmer
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.730, -94.930

Thunderstorm winds downed trees in town...one of which fell across a pavilion at the Yamboree Park in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27184, 27992.